Alert archive / New Mexico / High Wind Watches in 2006

High Wind Watch 20, NWS Midland/Odessa, TX

September 21, 2006Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind watch at Sep 21, 2006, 3:18 AM MDT for Eddy County, New Mexico. It took effect at Sep 22, 2006, 6:00 AM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Sep 21, 2006, 3:18 AM MDT (09:18 UTC)
In effect from
Sep 22, 2006, 6:00 AM MDT
Expired
Sep 21, 2006, 1:54 PM MDT
In force
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 09:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 9.3 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2006-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 54 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2006-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
54 J/kg
Mixed-layer CIN
-122 J/kg
Mixed-layer LCL
2289 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Sep 21, 2:18 AM MDT, 1 hour earlier.

Area forecast discussion, Sep 21, 2:18 AM MDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
318 AM CDT THU SEP 21 2006

.SHORT TERM...
POWERFUL SHRTWV TROF MOVING THRU NRN NM ATTM WITH ASSOCD SFC LOW
ACRS SE CO. WLY WIND SHIFT LOOKS TO BE INTO ERN NM HIGHLANDS WITH
SLY 35-40KT LLJ EWD ACRS PB. STRONG MID LEVEL LIFT E OF TROF AXIS
CONTINUES TO GENERATE FAST MOVING ISOLD-SCT SHRA/TSRA...ALTHOUGH
TREND DOES LOOK TO BE DECREASING. ASSOCD 7H SPEED MAX IS IMPRESSIVE
NEAR 50KT ACRS SRN NM. WRF20 CROSS SECTION REVEALS MTN WAVE SIGNATURE
DEVELOPING WITH 50KT WINDS SETTING ON TOP OF GDP MTNS BEFORE 12Z.
NEEDLESS TO SAY WE HAVE CONTINUED HIGH WIND WARNING FOR THE GDP
MTNS TODAY. FARTHER E MID LEVEL WINDS ARE NEARLY JUST AS STRONG WITH
WRF/GFS SOUNDINGS INDICATING PBL WINDS AROUND 30KT THRU MUCH OF THE
DAY. SFC GRADIENT ACRS PB COULD BE BETTER BUT 7H GRADIENT SUGGEST
WINDS OF 25-35G45MPH. AS SUCH HAVE OPTED TO INCLUDE WIND ADVISORY
HIGHLIGHTS FOR MOST OF CWFA...EXCEPT FAR S AND SE. MUCH LOWER DWPNTS
WILL BE ADVECTED INTO PB TODAY WITH CLEARING SKIES. THIS WITH
DOWNSLOPE WINDS HAVE SIDED WITH THE SLIGHTLY WARMER MAV MOS WHICH IS
JUST A LITTLE WARMER THAN CURRENT FCST. WINDS WILL DECREASE THIS
EVENING AND BACK MOST AREAS SO MAY SEE SOME INCREASE IN DWPNTS BY
SUNRISE. STILL HAVE OPTED TO DECREASE TEMPS A FEW DEGREES FOR FRIDAY
MORNING.

.LONG TERM...
A SECONDARY LOBE OF THE UPPER TROUGH WILL SWING ACROSS THE ROCKIES
AND ONTO THE PLAINS FRIDAY BRINGING ANOTHER WINDY DAY TO WEST TEXAS
AND SOUTHEASTERN NEW MEXICO.  THIS WILL GENERATE ANOTHER STRONG SURFACE
LOW PRESSURE SYSTEM ACROSS THE SOUTHERN PLAINS STATES FRIDAY WITH A
TIGHT PRESSURE GRADIENT EXTENDING ACROSS THE AREA.  AS THE LOW MOVES
EAST IT WILL DRAG A COLD FRONT THROUGH THE AREA SATURDAY WITH COOLER
TEMPERATURES ON SUNDAY.  VARIOUS MODELS HAVE DIFFERENT ARRIVAL TIMES
FOR THE FRONT WITH DIFFERENT CORRESPONDING HIGHS SATURDAY... FOR NOW
WILL BLEND THEM FOR A FROPA NORTH OF THE PECOS DURING THE LATE
AFTERNOON TO EVENING... PUSHING THROUGH REST OF CWA OVERNIGHT.  RAIN
CHANCES NOT LOOKING THAT GOOD THROUGH THE COMING WEEK... BEST CHANCE
WILL BE SOUTH LATE SATURDAY INTO SUNDAY IN THE VICINITY OF THE FRONT.

MODELS HAVE BEEN CONSISTENT IN DEVELOPING ANOTHER HIGH WIND SIGNATURE
OVER THE GUADALUPE MOUNTAINS ON FRIDAY.  MET GUIDANCE PREDICTING
44 KTS SUSTAINED BEGINNING 18Z... WILL GO WITH A HIGH WIND WATCH
FOR GDP FRIDAY.

HAVE BASICALLY GONE WITH MEX GUIDANCE FOR EXTENDED TEMPS... EXCEPT
FOR SUNDAY WHICH LOOKED TOO COOL... BUMPED UP FORECASTED HIGHS A FEW
DEGREES TO MATCH UP BETTER WITH SURROUNDING OFFICES.  STILL LOOKING
FOR A COOL SUNDAY WITH HIGHS IN THE 70S TO LOWER 80S.

UPPER RIDGE STARTS BUILDING BACK IN MONDAY WITH TEMPERATURES WARMING
BACK INTO THE 80S THROUGH THE END OF NEXT WEEK.  HAVE A DRY FORECAST
AFTER MONDAY.

&&

.FIRE WEATHER...
STRONG WINDS AND LOW RH/S EXPECTED ACRS THE AREA TODAY. DOWNSLOPE
WINDS AND TEMPS IN THE U80S TO MID 90S WILL RESULT IN RH/S WELL INTO
THE LOWER TEENS IN A FEW LOCATIONS TODAY WITH WINDS WELL ABOVE 20
MPH...THUS TODAY IS ONE OF HEIGHTENED CONCERN. HOWEVER FUELS AROUND
THE AREA ARE STILL VERY GREEN AND EXPECT THAT FIRE DANGER WILL BE
MORE IN THE MODERATE CATEGORY. WILL CERTAINLY ACKNOWLEDGE WIND AND
DRYING TREND IN FIRE WX PRODUCTS BUT NO OTHER HIGHLIGHTS
ANTICIPATED.

&&

.HYDROLOGY...
RIVER LEVELS WILL REMAIN ELEVATED ALONG THE RIO GRANDE FROM
CANDELARIA DOWNSTREAM THROUGH BOQUILLAS THROUGH THE END OF THE
WEEK. THESE INCREASED RIVER LEVELS ARE A RESULT OF CONTINUED
RELEASES FROM LUIS LEON RESERVOIR IN MEXICO AND FROM LAST WEEK/S
HEAVY RAINFALL ACROSS FAR WEST TEXAS. THOSE WHO HAVE INTERESTS
ALONG THE RIO GRANDE RIVER IN SOUTHWEST TEXAS SHOULD MONITOR THE
LATEST RIVER FORECASTS FROM THE NATIONAL WEATHER SERVICE.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              92  64  92  62 /  10   0   0  10
CARLSBAD NM                92  66  92  62 /  10   0   0  10
DRYDEN TX                  94  66  96  70 /  10   0   0  10
FORT STOCKTON TX           95  65  96  66 /  10   0   0  10
GUADALUPE PASS TX          87  59  83  59 /  10   0   0  10
HOBBS NM                   91  59  90  60 /  10   0   0  10
MARFA TX                   86  54  86  56 /   0   0  10  10
MIDLAND INTL AIRPORT TX    91  64  92  64 /  10   0   0  10
ODESSA TX                  91  66  93  64 /  10   0   0  10
WINK TX                    97  61  97  64 /  10   0   0  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING UNTIL 1 AM CDT FRIDAY FOR THE FOLLOWING ZONE...
     GUADALUPE MOUNTAINS OF EDDY COUNTY.

     HIGH WIND WATCH FROM 7 AM CDT FRIDAY TO 7 PM CDT FRIDAY FOR THE
     FOLLOWING ZONE...GUADALUPE MOUNTAINS OF EDDY COUNTY.

     WIND ADVISORY FROM 9 AM CDT THURSDAY TO 6 PM CDT THURSDAY FOR
     THE FOLLOWING ZONES...CENTRAL LEA COUNTY...EDDY COUNTY
     PLAINS...NORTHERN LEA COUNTY...AND SOUTHERN LEA COUNTY.

TX...WIND ADVISORY FROM 9 AM CDT THURSDAY TO 6 PM CDT THURSDAY FOR
     THE FOLLOWING ZONES...ANDREWS...BORDEN...DAVIS/APACHE
     MOUNTAINS AREA...DAWSON...ECTOR...GAINES...HOWARD...
     LOVING...MARFA PLATEAU...MARTIN...MIDLAND...MITCHELL...
     REEVES COUNTY AND UPPER TRANS PECOS...SCURRY...VAN HORN AND
     HIGHWAY 54 CORRIDOR...WARD...AND WINKLER.

     HIGH WIND WARNING UNTIL 1 AM CDT FRIDAY FOR THE FOLLOWING ZONE...
     GUADALUPE MOUNTAINS.

     HIGH WIND WATCH FROM 7 AM CDT FRIDAY TO 7 PM CDT FRIDAY FOR THE
     FOLLOWING ZONE...GUADALUPE MOUNTAINS.

&&

49/72
Hazardous weather outlook, Sep 20, 1:35 PM MDT, 13 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
235 PM CDT WED SEP 20 2006

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-211945-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
235 PM CDT WED SEP 20 2006 /135 PM MDT WED SEP 20 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS COULD DEVELOP ACROSS THE WESTERN AND NORTHERN
PORTIONS OF THE OUTLOOK AREA WITH SOME STORMS BECOMING STRONG...AND
POSSIBLY SEVERE. PRIMARY CONCERNS WITH ANY STORMS THAT DEVELOP
WILL BE HAIL UP TO QUARTER SIZE AND WIND GUSTS TO 60 MPH.

GUSTY WINDS WILL PREVAIL ACROSS THE ENTIRE OUTLOOK AREA...BUT WITH
THE MAIN CONCERNS BEING IN THE GUADALUPE MOUNTAINS. EXPECT WINDS
SPEEDS OF 35 TO 45 MPH WITH GUSTS APPROACHING 55 MPH.

RIVER LEVELS ON THE RIO GRANDE REMAIN ELEVATED FROM CANDELARIA
DOWNSTREAM TO LAJITAS DUE TO RECENT RAINFALL AND RELEASES FROM THE
LUIS LEON RESERVOIR IN MEXICO.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WINDS IN THE GUADALUPE MOUNTAINS ARE EXPECTED TO REMAIN STRONG
WITH SUSTAINED SPEED OF 40 TO 50 MPH AND GUSTS TO 60 MPH.
MOTORISTS ARE URGED TO EXERCISE CAUTION WHEN TRAVELING IN THIS
AREA...ESPECIALLY THOSE OPERATING A HIGH PROFILE VEHICLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND EMERGENCY MANAGERS ACROSS SOUTHEASTERN NEW MEXICO
AND THE NORTHERN PERMIAN BASIN SHOULD MONITOR THIS DEVELOPING
WEATHER SITUATION FOR POSSIBLE ACTIVATION TONIGHT.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Sep 20, 10:26 PM MDT, 4 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1126 PM CDT WED SEP 20 2006

TXZ045-046-050-051-210530-
GAINES-ANDREWS-DAWSON-MARTIN-
1126 PM CDT WED SEP 20 2006

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR MARTIN...NORTHEASTERN
ANDREWS...SOUTHEASTERN GAINES AND SOUTHWESTERN DAWSON COUNTIES.

A CLUSTER OF SHOWERS AND THUNDERSTORMS WAS MOVING ACROSS EASTERN
ANDREWS AND MARTIN COUNTIES AT 1126 PM CDT...MOVING NORTHEAST AT 45
MPH. THESE STORMS ARE CAPABLE OF PRODUCING WIND GUSTS TO 55 MPH.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 3:18 AM MDTWind AdvisoryMAFAndrews, Borden, Dawson, Ector, Gaines, Howard and 7 more13 hr
Sep 21, 1:54 PM MDTHigh Wind WarningMAF31 hr

Nearby

High Wind Watches in New Mexico, 2006High Wind Watches in Texas, 2006Every high wind watch in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.